Kansas, 2014Heavy Snow in Kansas, February 10 to 11, 2014
February 10 to 11, 2014 · NWS DDC · 4 events in 4 counties and zones
On Tuesday, February 10th, an upper level short wave moved from Nevada to the central Rockies. This upper level disturbance then crossed the|central high plains late Tuesday, approaching a mid-level frontogenesis, boundary along the 700mb baroclinic zone.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Tuesday, February 10th, an upper level short wave moved from Nevada to the central Rockies. This upper level disturbance then crossed the|central high plains late Tuesday, approaching a mid-level frontogenesis, boundary along the 700mb baroclinic zone. The mid-level baroclinic zone remained nearly stationary across southern sections of southwest and south central Kansas into early Wednesday evening. Some snow started early on Tuesday afternoon across northeastern Finney County, where a small area of 5 to 7 inches of snow fell. Another area of 5 to 6 inches of snow fell across southwest and northwest Kiowa County. Then, a narrow band of heavier snow formed along the mid-level baroclinic zone overnight Tuesday night, and dropped a 20 to 35 mile wide band of snow from 5.5 inches to 9.6 inches. This band was from far western Haskell County to near Meade in Meade County to near Ashland in Clark County, to south of Buttermilk in southern Comanche County. The highest snowfall amount reported was along the Kansas/Oklahoma state line, south of Buttermilk. There was a narrow area surrounding this heavier band where 2 to 4 inches of snow fell, south of a line from northeastern Grant County to southwestern Gray County to near Clark County State Lake, to north of Lewis in Edwards County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 10, 5:15 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Feb 10, 5:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
515 AM CST Mon Feb 10 2014
...Updated aviation section...
.SYNOPSIS...
ISSUED AT 347 AM CST MON FEB 10 2014
The 00z upper air analysis showed the strong mid/upper level
westerly flow continuing to extend from the California/Oregon coast
across the northern and central Plains into the Ohio Valley.
Embedded shortwave troughs were moving out over the central Plains
and into the Intermountain West tonight. A well defined area of
light snow, associated with the shortwave and an area of strong 700
millibar frontogenesis, was moving out of western into central and
southeast Kansas early this morning.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 347 AM CST MON FEB 10 2014
The snow will be ending across southwest Kansas before sunrise but
there could be some lingering light snow along the Highway 281
corridor until around 9am. Will cancel portions of the Winter
Weather Advisory where the snow has tapered off in the southwest but
keep it going in south central Kansas.
The shortwave over the Intermountain West is progged to move out
into the central and southern Plains this evening. All of the
mesoscale and global models are indicating some precipitation with
this wave. The short range models are showing a band of increasing
mid level frontogenesis across southeast Colorado through far
southwest Kansas and the Oklahoma/Texas panhandles during the
21z-03z time frame. Have increased pops across the far southwest
into the likely category with decreasing pops farther north. Have
also increased snowfall amounts into the 1-2 inch range from Johnson
and Elkhart toward Meade. The snow should be winding down by
midnight tonight as the mid level forcing moves southeast into
central Oklahoma.
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 228 AM CST MON FEB 10 2014
The extended forecast looks dry with an upper level ridge building
across the western US this week then shifting eastward to the Plains
this weekend. A series of upper level shortwave are progged to move
through the Northern Plains this week but look to only affect the
wind direction and a slight increase in clouds across western
Kansas. A downslope component of the wind is expected this week into
the weekend with winds meandering from the southwest to northwest as
the aforementioned upper level disturbances move through the
Northern Plains. A warming trend is expected during the extended
period with highs starting out Tuesday ranging from the upper 20s
across central Kansas to around 40 degrees across the KS/CO border
then warming into the upper 50s and lower 60s by this weekend. Lows
will start out Wednesday morning in the upper teens and lower 20s
increasing into the 30s by this weekend. One caveat with the
increased temperatures is how quickly the snowpack across the region
will melt. Any snowpack remaining by late this week could decrease
temperatures across that area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 513 AM CST MON FEB 10 2014
VFR conditions will prevail today with overcast conditions AOA040
during the day increasing to AOA080 this evening. Winds will
generally be from the northeast at 5 to 10 knots shifting to the
southeast this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 16 6 30 20 / 20 30 0 0
GCK 18 8 33 21 / 20 30 0 0
EHA 23 14 40 26 / 30 60 10 0
LBL 21 10 35 22 / 20 60 10 0
HYS 13 2 28 20 / 10 10 0 0
P28 17 7 28 17 / 30 20 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 9 AM CST this morning FOR KSZ031-
045-046-064>066-078>081-088>090.
&&
SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Feb 10, 7:27 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
727 AM CST MON FEB 10 2014
KSZ030-031-043>046-061>066-074>081-084>090-111330-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
727 AM CST MON FEB 10 2014 /627 AM MST MON FEB 10 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A CHANCE FOR LIGHT SNOW WILL DEVELOP OVER FAR SOUTHWEST KANSAS
LATE THIS AFTERNOON AND EARLY EVENING. SNOWFALL AMOUNTS OF AN INCH
OR TWO WILL BE POSSIBLE FROM AROUND JOHNSON AND ELKHART TO MEADE,
WITH LIGHTER AMOUNTS FARTHER NORTH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
Heavy Snow, Finney
- When
- February 10, 9:00 AM CST to February 11, 9:00 PM CST
- Where
- Finney forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 7.0 inches was reported 12 miles NNW of Kalvesta.
Heavy Snow, Hodgeman
- When
- February 10, 9:00 AM CST to February 11, 9:00 PM CST
- Where
- Hodgeman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
Snowfall of 5.5 inches was reported 9 miles east of Kalvesta.
Heavy Snow, Edwards
- When
- February 10, 9:00 AM CST to February 11, 9:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
Snowfall of 6 inches was reported at a location 3 miles south of Lewis.
Heavy Snow, Kiowa
- When
- February 10, 9:00 AM CST to February 11, 9:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Snowfall of 6 inches was reported at a location 7 miles south of Centerview.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 10 to 11, 20143 deaths · 1 injured · $330,000 · 3 events
- Avalanche in Colorado, February 10, 20141 death · 1 event
- Lake-Effect Snow in New York, February 10 to 11, 2014$80,000 · 3 events
- High Wind in Montana, February 10 to 13, 2014103 kt wind · 21 events
- Winter Weather in North Carolina, February 10, 20149 events
- Heavy Snow and Winter Weather in Washington, February 10, 20147 events
- Winter Weather in Louisiana, February 10, 20147 events
- Winter Weather in Arkansas, February 10 to 11, 20146 events
- Winter Weather in Texas, February 10, 20144 events
- Winter Weather in Missouri, February 10, 20143 events
- Winter Weather in Idaho, February 10, 20142 events
- High Wind in Alaska, February 10, 2014$2,000 · 54 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504441, 504442, 504443, 504444.